Board Review: Neuro/Psych
A 45 year old male presents to your Emergency Department with altered mental status. His medical history is unknown. He was found on the street by EMS. There are no family members available for questioning. On exam he is agitated, tachycardic, febrile to 103, hypertensive and has muscular rigidity. His reflexes are 1+. There is no clonus. He has an elevated CK.
Which of the following drugs is most likely responsible for his symptoms?
Answer: B. Haldol. This patient is presenting with signs/symptoms of neuroleptic malignant syndrome (NMS) which is a reaction to antipsychotic agents. It is characterized by altered mental status, autonomic dysfunction, fever, and muscle rigidity. These patients can have seizures and ventricular dysrhythmias. Treatment is largely supportive and includes stopping the causative agent. Examples of supportive care include using cooling blankets to lower temperature, giving medications like clonidine to control blood pressures, and using benzos to control agitation. Dantrolene and bromocriptine can be considered agents to use in severe cases. Ways to distinguish from serotonin syndrome (answer A), include absence of clonus and hyporeflexia. Patients with serotonin syndrome more frequently will have shivering, nausea, vomiting, diarrhea, and ataxia as well.
Velamoor VR. Neuroleptic malignant syndrome. Recognition, prevention and management. Drug Saf 1998; 19:73.
Carbone JR. The neuroleptic malignant and serotonin syndromes. Emerg Med Clin North Am 2000; 18:317.